Neurocardiogenic syncope

Jasvinder Chawla MD MBA (Dr. Chawla of Loyola University Medical Center and Chief of Neurology at Hines VA Hospital has no relevant financial relationships to disclose.)
Zachary N London MD, editor. (Dr. London of the University of Michigan has no relevant financial relationships to disclose.)
Originally released October 21, 1993; last updated January 23, 2017; expires January 23, 2020

This article includes discussion of neurocardiogenic syncope, neurally mediated hypotension, simple faint, and vasovagal syncope. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Neurocardiogenic syncope is one of the main causes of fainting. Cardiac and cerebrovascular regulatory mechanisms seem to be involved in its pathogenesis. Patients often describe specific triggers such as sudden postural changes, eg, upright position; extreme emotional stress; pain; or trauma. Cardiologic evaluation is mandatory; head-up tilt test is useful for diagnostic workup. Prevention remains the best management, and pharmacotherapy should be reserved only when necessary. Neurocardiogenic syncope is significantly involved with psychological distress, and that may actually be more relevant to the patient than the number of syncopal episodes experienced.

Key points

 

• Orthostatic hypotension is defined as reduction in systolic blood pressure of at least 20 mm Hg or a reduction of diastolic blood pressure of at least 10 mm Hg with 3 minutes of standing.

 

• Syncope denotes loss of consciousness secondary to inadequate blood supply to the brain.

 

• Usually, no focal neurologic symptoms are observed during and after these attacks unless the patient has a preexisting neurologic deficit.

 

• Almost all cases of neurocardiogenic syncope are postural related and occur in the standing position.

 

• It remains essential to recognize common etiologies because a number of pharmacological agents cause or increase the effect of syncope.

 

• The Framingham Heart Study in 2002 concluded that patients with cardiac syncope were at increased risk for death from any cause and cardiovascular events.

 

• Most cases of neurocardiogenic syncope do not require pharmacotherapy or extensive evaluation.

Historical note and terminology

The term “syncope” is derived from synkope, the Greek word that means “cutting short.” Syncope, also “passing out, faint, or feeling of faintness,” is used for describing the loss of consciousness resulting from insufficient blood flow to the brain (Adams 2001). The origin of the term is often attributed to the eminent 19th century neurologist Sir William R Gowers (Nahm and Freeman 2001). Lewis, based on the electrical properties of the heart, redefined this term later (O'Donnell et al 2002). However, the neuroanatomical connections between the brain and heart have been known since the time of Galen of Pergamon (Nahm and Freeman 2003).

Together, arrhythmias and neurocardiogenic events are responsible for more than three quarters of all instances of unexplained fainting. Numerous underlying conditions range from serious heart disease to sudden reaction to orthostatic change in a healthy person (Benarroch 2007). Nevertheless, a few cases remain unexplained despite modern advances in ancillary diagnostic tools.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.